Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 82, NWS Springfield, MO

May 17, 1997Benton County, Hickory County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 17, 1997, 11:35 PM CDT for Benton County, Hickory County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1997, 11:35 PM CDT (04:35 UTC)
Expired
May 18, 1997, 12:20 AM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Hickory County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 11:45 PM CDTHail 0.75Warsaw, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr
May 17, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS1 KSGF 180436 RRA
SVRSGF
MOC015-085-180520-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CDT SAT MAY 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  BENTON COUNTY - CENTRAL MISSOURI
  HICKORY COUNTY - CENTRAL MISSOURI
 
* UNTIL 1220 AM CDT

* SOME AREAS AFFECTED
  LAKEVIEW HEIGHTS AND EDWARDS BY 1145 PM
  CROSS TIMBERS BY 1150 PM

* AT 1134 PM SPRINGFIELD DOPPLER RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS
  OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE FROM
  WARSAW TO HERMITAGE AND WAS MOVING EAST AT 20 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  

MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.  A FLASH FLOOD
WARNING REMAINS IN EFFECT FOR BENTON COUNTY UNTIL 215 AM DUE TO HEAVY
RAINS FROM EARLIER STORMS.

GORDON/RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:15 PM CDT, 9 hours 20 minutes earlier.

Area forecast discussion, May 17, 2:15 PM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SAT MAY 17 1997

MAIN FCST PROB WILL BE WITH POPS DURING PD WITH SVR WX THREAT ON SUN.

ATMOSPHERE HAS BECOME FAIRLY UNSTABLE THIS AFTERNOON ACROSS THE CWA AS
DWPNTS HAVE RISEN INTO THE LOW TO MID 60S AND TEMPS INTO THE UPR 70S
AND LOW 80S.  ADAP SHOWING -4 TO -6 LI'S ACROSS MAJORITY OF CWA...WITH
MODIFIED MORNING SOUNDINGS CAPES OF 3000-3400 J/KG.

RADAR LOOP SHOWING AN ENDING TO SHRA/TSRA ACROSS S CNTRL MO AS IT
SCOOTS E OF CWA.  SFC ANALYSIS HAS SEVERAL BOUNDARIES ACROSS THE REGION
WITH ONE ACROSS CNTRL AND N CNTRL MO ANOTHER ACROSS SE MO AND A DRYLINE
ACROSS W KS.  WARM AIR IN THE MID LEVELS WAS HELPING TO CAP ANY
DEVELOPMENT ACROSS W AND CNTRL KS ATTM AND WITH MAJOR FRONTAL SYSTEMS
WELL TO THE N WILL LIKELY ONLY SEE SOME ISOLTED TRW THIS EVE ACROSS CWA.
WILL GO WITH 20 POPS THIS EVE FOR THIS REASON.

MCS LIKELY TO DEVELOP IN THE N PLAINS TONIGHT AND SLIDE SE TO AFFECT NE
1/2 OF MO OVERNIGHT TOWARDS MORNING.  THIS COULD HELP TO MODIFY
ATMOSPHERE ACROSS N PTN OF CWA.  WILL GO WITH SLIGHTLY HIGHER POPS
ACROSS CNTRL MO OVERNIGHT.

TOMORROW LOOKS LIKE AN INTERESTING WX DAY WITH DAY 2 OUTLOOK INCLUDING
MAJORITY OF CWA IN MDT RISK AREA.  MOST OF TSRA ACROSS THIS AREA WILL
BE ALONG AND AHEAD OF CDFNT AS UPR LVL FEATURES WILL REMAIN N OF AREA.
INSTABILITIES WILL BE HIGH AGAIN ON SUN WITH FCST CAPES OVER 3000 J/KG
AGAIN.  SOME DIRECTIONAL SHEAR INDICATED BY FCST SOUNDINGS BUT MAIN
SHEAR WILL BE TO THE N.

FAN/FWC TEMP GUID LOOK SIMILAR AGAIN AND WILL STICK FAIRLY CLOSE TO
THESE NUMBERS.

RECOMMENDATIONS FOR TONIGHT...
ALL ZONES...P CLDY AND MILD.  20% EVE TSRA.
SGF...LOW NEAR 60.  S10.
JL,N...LOW IN THE MID 60S.  S10-15.
UNO...LOW NEAR 60.  S10.
VIH/AIZ...40% TSRA OVERNIGHT.  LOW 55-60.  S10.

CCF...
SGF EC 061/081 058/067 048 05246
JLN EB 066/085 060/069 051 05246

LINDENBERG

In the hours before

Special weather statement, May 17, 7:14 PM CDT, 4 hours 21 minutes before
KSZ073-097-MOZ055-056-066>069-077>079-089-180620-

SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT SAT MAY 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 290 IN EFFECT FOR WEST CENTRAL
MISSOURI TIL SUNDAY 1 AM CDT...

THE SEVERE THUNDERSTORM WATCH INCLUDES VERNON...ST. CLAIR...BENTON
AND CEDAR COUNTIES.  SOME CITIES INCLUDED IN THIS WATCH ARE
NEVADA...STOCKTON...WARSAW...AND OSCEOLA.

A TROUGH OF LOW PRESSURE EXTENDING ACROSS NORTHWEST MISSOURI AND
NORTHEAST KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM
DEVELOPMENT THIS EVENING.

WARM AND VERY UNSTABLE AIR IN PLACE ACROSS NORTHEAST KANSAS AND WEST
CENTRAL MISSOURI WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO BRING
THE THREAT OF SEVERE THUNDERSTORMS ACROSS THE AREA.  THE MAIN SEVERE
WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE STORMS.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

SCHMIDT
Special weather statement, May 17, 7:15 PM CDT, 4 hours 20 minutes before
KSZ073-097-MOZ055-056-066>069-077>079-089-180620-

SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT SAT MAY 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 290 IN EFFECT FOR WEST CENTRAL
MISSOURI TIL SUNDAY 1 AM CDT...

THE SEVERE THUNDERSTORM WATCH INCLUDES VERNON...ST. CLAIR...BENTON
AND CEDAR COUNTIES.  SOME CITIES INCLUDED IN THIS WATCH ARE
NEVADA...STOCKTON...WARSAW...AND OSCEOLA.

A TROUGH OF LOW PRESSURE EXTENDING ACROSS NORTHWEST MISSOURI AND
NORTHEAST KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM
DEVELOPMENT THIS EVENING.

WARM AND VERY UNSTABLE AIR IN PLACE ACROSS NORTHEAST KANSAS AND WEST
CENTRAL MISSOURI WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO BRING
THE THREAT OF SEVERE THUNDERSTORMS ACROSS THE AREA.  THE MAIN SEVERE
WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE STORMS.

STAY TUNED TO THIS STATION ^FOR FURTHER UPDATES.

SCHMIDT
Special weather statement, May 17, 10:05 PM CDT, 1 hour 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-180853-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 PM CDT SAT MAY 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 293 IN EFFECT FOR MUCH OF SOUTHWEST
AND CENTRAL MISSOURI AND SOUTHEAST KANSAS UNTIL 4 AM...

THE SEVERE THUNDERSTORM WATCH INCLUDES AN AREA ALONG AND NORTH OF
A LINE FROM COLUMBUS KANSAS...TO SPRINGFIELD...TO EMINENCE. THIS WATCH
REPLACES SEVERE THUNDERSTORM WATCH 290.

THE WATCH INCLUDES  THE CITIES AND TOWNS OF
SPRINGFIELD...JOPLIN...ROLLA...FT SCOTT...AND FORT LEONARD WOOD.

A TROUGH OF LOW PRESSURE EXTENDING FROM NORTHWEST MISSOURI INTO
EASTERN KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM ACTIVITY
OVERNIGHT.

WARM AND UNSTABLE AIR IN PLACE OVER THE AREA WILL COMBINE WITH THE
TROUGH OF LOW PRESSURE TO ALLOW SEVERE THUNDERSTORM ACTIVITY TO
CONTINUE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY SOME OF THESE STORMS.

STAY TUNED TO CABLE OR LOCAL TELEVISION OR NOAA WEATHER RADIO FOR
FURTHER UPDATES.

ALBERT
Special weather statement, May 17, 10:08 PM CDT, 1 hour 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-180853-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 PM CDT SAT MAY 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 293 IN EFFECT FOR MUCH OF SOUTHWEST
AND CENTRAL MISSOURI AND SOUTHEAST KANSAS UNTIL 4 AM...

THE SEVERE THUNDERSTORM WATCH INCLUDES AN AREA ALONG AND NORTH OF
A LINE FROM COLUMBUS KANSAS...TO SPRINGFIELD...TO EMINENCE. THIS WATCH
REPLACES SEVERE THUNDERSTORM WATCH 290.

THE WATCH INCLUDES  THE CITIES AND TOWNS OF
SPRINGFIELD...JOPLIN...ROLLA...FT SCOTT...AND FORT LEONARD WOOD.

A TROUGH OF LOW PRESSURE EXTENDING FROM NORTHWEST MISSOURI INTO
EASTERN KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM ACTIVITY
OVERNIGHT.

WARM AND UNSTABLE AIR IN PLACE OVER THE AREA WILL COMBINE WITH THE
TROUGH OF LOW PRESSURE TO ALLOW SEVERE THUNDERSTORM ACTIVITY TO
CONTINUE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY SOME OF THESE STORMS.

STAY TUNED TO CABLE OR LOCAL TELEVISION OR NOAA WEATHER RADIO FOR
FURTHER UPDATES.

ALBERT
Special weather statement, May 17, 11:35 PM CDT, 0 minutes before
MOZ055>058-069>071-180635-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT SAT MAY 17 1997

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM FOR BENTON
COUNTY...
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM FOR
MARIES...PULASKI...AND PHELPS COUNTIES...

AT 1125 PM...NATIONAL WEATHER SERVICE RADAR AT SPRINGFIELD CONTINUED TO
SHOW AN AREA OF STRONG THUNDERSTORMS EXTENDING FROM NEAR FT SCOTT
KANSAS TO NEAR WARSAW TO ROLLA. THESE STORMS WERE MOVING EAST AT 15
MPH.

STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
THROUGH THE AREA THROUGH THE EARLY MORNING HOURS. THESE STORMS
WILL PRODUCE WIDESPREAD  HEAVY RAIN. ALONG WITH THE HEAVY RAIN...LARGE
HAIL AND STRONG WINDS WILL ALSO BE POSSIBLE WITH SOME STORMS. A SEVERE
THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 4 AM FOR THE AREA.

AT 11 PM...THE ROLLA POLICE DEPARTMENT REPORTED  WIDESPREAD FLOODING IN
THE ROLLA AREA. FLOODING HAS ALSO BEEN REPORTED IN BENTON COUNTY NORTH
OF WARSAW. DOPPLER RADAR RAINFALL ESTIMATES INDICATE UP TO 3 TO 4
INCHES OF RAIN IN ROLLA AND WARSAW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE
WATER COVERS THE ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

ALBERT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:59 PM CDTSevere Thunderstorm WarningSGFBenton51 min
May 17, 8:49 PM CDTSevere Thunderstorm WarningSGFBenton51 min
May 17, 8:49 PM CDTSevere Thunderstorm WarningSGFPhelps51 min
May 17, 8:52 PM CDTSevere Thunderstorm WarningSGFMiller33 min
May 17, 9:09 PM CDTSevere Thunderstorm WarningSGFMaries, Pulaski51 min
May 17, 9:24 PM CDTSevere Thunderstorm WarningSGFMiller21 min
May 17, 9:40 PM CDTSevere Thunderstorm WarningSGFBenton35 min
May 17, 9:40 PM CDTSevere Thunderstorm WarningSGFPhelps35 min
May 17, 10:00 PM CDTSevere Thunderstorm WarningSGFMaries, Pulaski35 min
May 17, 10:10 PM CDTFlash Flood WarningSGFBenton4 hr
May 17, 10:16 PM CDTSevere Thunderstorm WarningSGFPhelps49 min
May 17, 10:36 PM CDTSevere Thunderstorm WarningSGFPulaski34 min
May 17, 10:40 PM CDTFlash Flood WarningSGFMaries, Phelps, Pulaski5 hr
May 17, 10:49 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon66 min
May 18, 2:01 AM CDTFlash Flood WarningSGFMiller89 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.